Narcan: Why it needs to be on school grounds

The powerful opioid overdose reverser, narcan, can save student lives and isn’t on school grounds

Naloxone%2C+known+by+common+brand+name+Narcan%2C+is+a+medication+designed+to+reverse+the+harmful+effects+of+opioid+overdose.+Opioids+include+heroin%2C+hydrocodone%2C+morphine%2C+oxycodone+and+others.+If+not+treated+immediately%2C+an+opioid+overdose+can+be+extremely+dangerous+to+a+person%E2%80%99s+health.
Back to Article
Back to Article

Narcan: Why it needs to be on school grounds

Naloxone, known by common brand name Narcan, is a medication designed to reverse the harmful effects of opioid overdose. Opioids include heroin, hydrocodone, morphine, oxycodone and others. If not treated immediately, an opioid overdose can be extremely dangerous to a person’s health.

Naloxone, known by common brand name Narcan, is a medication designed to reverse the harmful effects of opioid overdose. Opioids include heroin, hydrocodone, morphine, oxycodone and others. If not treated immediately, an opioid overdose can be extremely dangerous to a person’s health.

Naloxone, known by common brand name Narcan, is a medication designed to reverse the harmful effects of opioid overdose. Opioids include heroin, hydrocodone, morphine, oxycodone and others. If not treated immediately, an opioid overdose can be extremely dangerous to a person’s health.

Naloxone, known by common brand name Narcan, is a medication designed to reverse the harmful effects of opioid overdose. Opioids include heroin, hydrocodone, morphine, oxycodone and others. If not treated immediately, an opioid overdose can be extremely dangerous to a person’s health.

Manny Precht, Health Editor

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






With the growing problem of opioid overdoses in America, Naloxone is almost a necessity on school grounds. An opioid overdose can happen on AHS grounds at any time so it is important that the nurse and school officials are able to access narcan when necessary.
Narcan could save someone’s life, without it our school community is not taking the necessary precautions to be as safe as possible.
Around the country, narcan is becoming more and more available on school grounds while AHS has not followed suit.
“There are only some officers on the street that have been trained,” School Resource Offier Adam Curcio said. “If there was something like that [an opioid overdose] I’d have to call rescue.”
Learning about narcan, its benefits and its importance is important to understand why it is a necessity on school grounds.
Narcan is a brand name nasal spray version of the drug naloxone. Naloxone is an opioid antagonist, meaning it reverses the effects of opioid use, and an opioid overdose. It does this by knocking the drugs out of the opioid receptors in the central nervous system.
Naloxone can be administered as a shot, while Narcan is specifically a nasal spray that can be given during an overdose. While narcan and naloxone are technically prescription drugs, there has been a big national push to make them as widely available and as accessible as possible. In most states, you can purchase narcan over-the-counter, and it’s even becoming increasingly available in schools.
The effects of naloxone are to temporarily block opioid receptors and prevent opioid drugs from working. Naloxone cannot be used to get high, so it has no potential for misuse.
There is no evidence that extended use of naloxone can cause harmful physical effects or dependence. People who take naloxone do not develop a tolerance to its effects and there have been no reported deaths from naloxone overdose.
Without narcan available on school grounds, the protection against opioid overdose is little. Nurses and school officials in AHS should be trained to administer narcan in case of an emergency.
Without narcan, student health and safety is not completely safe.

image_pdfimage_print